Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 119, NWS Springfield, MO

October 16, 2006Howell County, Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 16, 2006, 12:20 PM CDT for Howell County, Oregon County, Missouri. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 16, 2006, 12:20 PM CDT (17:20 UTC)
Expired
Oct 16, 2006, 6:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Howell County, MO, Oregon County, MO

The radar

The Springfield radar (KSGF), 163 km from the middle of the area, began a volume at 17:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 16, 12:45 PM CDTFLASH FLOOD1 W Lanton, MOSHERIFF OFFICE REPORTED 8 TO 10 INCHES OF WATER FLOWING ACROSS HIGHWAY 142. AN EARLIER REPORT OF A CAR WASHED OFF A LOW WATER CROSSING NEAR THIS LOCATION AROUND NOON WAS SUBSEQUENTLY REPORTED AS BEING NON FLOOD RELATED.
Oct 16, 3:30 PM CDTFLASH FLOOD1 W Moody, MOLAW ENFORCEMENT REPORTS 8 INCHES OF WATER ON HIGHWAY 142 AT LOW WATER CROSSING
Oct 16, 3:30 PM CDTFLASH FLOOD3 E Lanton, MOLAW ENFORCEMENT REPORTS MYATT CREEK OUT OF ITS BANK. 6 INCHES OF WATER ON HIGHWAY 142

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.3 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 332 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
570 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 161723
FFWSGF
MOC091-149-162315-
/00000.0..000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1220 PM CDT MON OCT 16 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOWELL COUNTY IN SOUTH CENTRAL MISSOURI.
  OREGON COUNTY IN SOUTH CENTRAL MISSOURI.

* UNTIL 600 PM CDT

* AT 1218 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
CARS WASHED OFF HIGHWAY 142 NEAR LANTON...OR NEAR PP HIGHWAY. 
ALTHOUGH RAINFALL INTENSITY REMAINS LOW WITH RATES OF ONE QUARTER TO 
ONE HALF INCH PER HOUR...THE ACCUMULATIVE AFFECT OF RAINFALL SINCE 
LAST NIGHT HAS CAUSED FLOODING TO OCCUR. AN ADDITIONAL ONE HALF TO 
ONE INCH OF RAINFALL IS LIKELY THROUGH 6 PM...WHICH WILL LIKELY 
CAUSE ADDITIONAL RISES ALONG HIGHWAY 142 AND NEAR LOW WATER 
CROSSINGS AND FLOOD PRONE AREAS OF SOUTH CENTRAL MISSOURI.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3650 9213 3649 9112 3684 9115 3682 9210

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:25 AM CDT, 8 hours 55 minutes earlier.

Area forecast discussion, Oct 16, 3:25 AM CDT, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON OCT 16 2006

.DISCUSSION...

AN AREA OF LIGHT TO MODERATE RAIN IS CURRENTLY MAKING ITS WAY INTO
SOUTHERN MISSOURI BEING AIDED BY GOOD ISENTROPIC LIFT AT AROUND THE
305K SURFACE...GOOD UPPER LEVEL SUPPORT...AND A 40-50 KT LOW LEVEL
JET.

UPPER LOW NOW SITUATED OVER NEW MEXICO IS PROGGED TO LIFT
OUT...WEAKEN...AND MOVE THROUGH THE AREA BY TUESDAY.  AS THE UPPER
LOW LIFTS OUT TODAY...RAIN SHIELD WILL TO CONTINUE TO OVERSPREAD THE
REGION.  LOOKS LIKE MOST OF THE AREA WILL RECEIVE SOME BENEFICIAL
RAINS...WITH SOUTH CENTRAL MISSOURI GETTING THE BEST SOAKING.  WITH
DRY ANTECEDENT CONDITIONS AND RELATIVELY HIGH FLASH FLOOD
VALUES....DO NOT SEE MUCH OF A FLOOD THREAT OVER THE AREA AT THIS
TIME.

CLOUDS TO HANG IN OVER THE AREA TONIGHT WITH PATCHY FOG IN THE WEST
AND AND A SLIGHT CHANCE OF LIGHT RAIN OVER THE SOUTH CENTRAL
REGIONS. TUESDAY LOOKS TO BE A FAIRLY DECENT DAY AS THE CLOUDS BREAK
AND TEMPERATURES REBOUND INTO THE 70S.

THE NEXT SYSTEM THEN APPROACHES THE AREA ON WEDNESDAY.  BEST CHANCES
FOR RAIN LOOK TO BE ACROSS THE NORTHERN CWA AND DID NOT MAKE ANY
ADJUSTMENTS TO THE GOING FORECAST AT THIS TIME.  FRONTAL PASSAGE ON
WEDNESDAY WILL AGAIN COOL US BACK DOWN INTO THE 50S FOR HIGHS FOR
THE REMAINDER OF THE PERIOD.

GAEDE

&&

.AVIATION...

FOR 12Z TAFS...WILL CONTINUE PREDOMINANT RAIN THROUGH MUCH OF THE
MORNING WITH CEILINGS/VISIBILITY AVERAGING AROUND LOW END MVFR
AND OCCASIONAL DROPS TO IFR. EXPECT MUCH OF THE PRECIP TO END
DURING MID/LATE AFTERNOON AROUND JOPLIN...AND LAGGING INTO EARLY
EVENING BEFORE ENDING AT SPRINGFIELD. WILL PROBABLY HOLD ON TO MVFR
OVERCAST THROUGH THE REST OF THE FORECAST PERIOD WITH LARGE MOISTURE
SHIELD OVER THE REGION. GUSTY SURFACE SOUTHEAST WINDS WILL PERSIST
THROUGH THE DAY WITH GUSTS IN EXCESS OF 20 KTS AT TIMES.

MMT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Oct 16, 5:36 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT MON OCT 16 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
536 AM CDT MON OCT 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

 WEATHER HAZARDS EXPECTED:

 AREAS OF MODERATE TO HEAVY RAINFALL MAY CAUSE ISOLATED FLOODING
 LOW WATER CROSSINGS.

 AREAS AFFECTED AND TIMING:

 THE HEAVIEST RAIN WILL OCCUR DURING THE DAY MAINLY SOUTH OF
 INTERSTATE 44.

 DISCUSSION:

 AN UPPER LEVEL SYSTEM APPROACHING FROM THE SOUTHWEST
 WILL INTERACT WITH MOISTURE MOVING NORTHWARD FROM THE GULF OF
 MEXICO TO PRODUCE A STEADY RAIN THROUGHOUT THE DAY. A FEW
 ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE. ISOLATED FLOODING
 OF LOW WATER CROSSINGS MAY DEVELOP WHERE PROLONGED HEAVY RAINFALL
 OCCURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAEDE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 16, 12:20 PM CDTFlash Flood WarningSGFHowell, Oregon6 hr
Oct 16, 2:23 PM CDTFlash Flood WarningSGFDouglas, Ozark, Shannon7 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.